Alert archive / Vermont / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Burlington, VT

September 2, 2014Franklin County, Lamoille County, Orleans County, Vermont

NWS Burlington, VT issued this flash flood warning at Sep 2, 2014, 7:35 PM EDT for Franklin County, Lamoille County, Orleans County, Vermont. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2014, 7:35 PM EDT (23:35 UTC)
Expired
Sep 3, 2014, 12:30 AM EDT
In force
5 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, VT, Lamoille County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WGUS51 KBTV 022335
FFWBTV
VTC011-015-019-030430-
/O.NEW.KBTV.FF.W.0006.140902T2335Z-140903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
735 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LAMOILLE COUNTY IN NORTHWEST VERMONT...
  NORTHWESTERN ORLEANS COUNTY IN NORTHEAST VERMONT...
  FRANKLIN COUNTY IN NORTHWEST VERMONT...

* UNTIL 1230 AM EDT.

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING. SMALL CREEKS
  AND STREAMS WILL QUICKLY LEAVE THEIR BANKS. CULVERTS AND ROADSIDE
  DITCHES WILL BE OVERWHELMED BY WATER. ROAD WASHOUTS ARE POSSIBLE...
  ESPECIALLY ON BACK ROADS AND UNPAVED SURFACES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST. ALBANS.

IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU
CAN DO SO SAFELY PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING...8 0 2 8 6 3 4 2 7 9...OR SUBMITTING A STORM
REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM FLOOD WATERS. MOVE TO HIGHER GROUND IF YOU ARE
THREATENED BY FLOODING OR ARE DIRECTED BY EMERGENCY OFFICIALS. DO NOT
DRIVE INTO AREAS WHERE THE WATER COVERS THE ROADWAY...THE ROAD MAY BE
WASHED AWAY BENEATH THE WATER SURFACE...AND IT ONLY TAKES A FEW
INCHES OF FLOWING WATER TO CARRY AWAY YOUR VEHICLE. MOST FLOOD DEATHS
OCCUR IN AUTOMOBILES...MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING...
AND IMMEDIATE ACTION MUST BE TAKEN TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4500 7228 4478 7246 4465 7300 4472 7320
      4485 7317 4502 7290

$$
1 follow-up statement
668 
WGUS71 KBTV 030201
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1001 PM EDT TUE SEP 2 2014

VTC011-015-019-030210-
/O.CAN.KBTV.FF.W.0006.000000T0000Z-140903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMOILLE VT-ORLEANS VT-FRANKLIN VT-
1001 PM EDT TUE SEP 2 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
ORLEANS COUNTY IN NORTHEAST VERMONT...AND FRANKLIN AND NORTHWESTERN
LAMOILLE COUNTIES IN NORTHWEST VERMONT...

THE THREAT FOR FLASH FLOODING HAS ENDED ACROSS CENTRAL FRANKLIN 
COUNTY VERMONT.  LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH 
MIDNIGHT...BUT NO FLOODING IS EXPECTED. 

LAT...LON 4500 7228 4478 7246 4465 7300 4472 7320
      4485 7317 4502 7290

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:59 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 2, 3:59 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
359 PM EDT TUE SEP 2 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS THE NORTH COUNTRY
THROUGH THE EVENING HOURS AHEAD OF A COLD FRONT. EXPECT LOCALLY
HEAVY DOWNPOURS AND GUSTY WINDS WITH THE STRONGER STORMS. SUNNY,
DRY AND COOLER WEATHER WILL LAST INTO THURSDAY. WARM SUMMER WEATHER
RETURNS FRIDAY BUT WILL BE SHORT LIVED AS ANOTHER COLD FRONT SWEEPS IN
EARLY SATURDAY GIVING A TASTE OF FALL-LIKE WEATHER FOR SUNDAY AND
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...
AS OF 355 PM EDT TUESDAY...WELL, THE ATMOSPHERE IS FAIRLY PRIMED.
VERY WARM AND HUMID AIRMASS IS RESULTING IN MODEST SURFACE BASED
INSTABILITY (CAPE PUSHING 2000 J/KG AND LIFTED INDEX OF -2 TO
-4C). SO FAR THE ACTIVITY HAS BEEN SPARSE ACROSS THE FORECAST
AREA, HOWEVER RADAR SHOWS THE BUILDING LINE OF SHOWERS AND
THUNDERSTORMS OUT ACROSS ONTARIO. THESE STORMS SHOULD BE CROSSING
INTO THE UNITED STATES IN THE NEXT COUPLE OF HOURS. STILL LIKE HOW
THE HRRR AND OUR LOCAL 6KM WRF ARE HANDLING THE EVOLUTION OF THE
CONVECTION. STILL LOOKS LIKE AN ETA INTO THE CHAMPLAIN VALLEY
DURING THE EVENING (LET'S GO WITH 6-8PM) AND THEN INTO EASTERN
VERMONT BY 10PM. UPPER LEVEL SHORTWAVE WHICH IS THE PRIMARY
TRIGGER FOR THE CONVECTION IS NOW OVER MICHIGAN AND STARTING TO
LIFT NORTHEAST. OUT AHEAD OF THAT SHORT WAVE THE WIND FIELDS AND
RELATED SHEAR INCREASE, BUT AT THE SAME TIME WE ARE GETTING CLOSER
TO SUNSET AND LOSS OF HEATING. SO IT'S A BATTLE BETWEEN TIMING OF
THE BEST DYNAMICS VS BEST INSTABILITY.

AT THIS POINT STILL SEE NOTHING TO CHANGE THE IDEA THAT WE'LL HAVE
AT LEAST A FEW STRONG T-STORMS AROUND, ESPECIALLY THIS EVENING AND
MAINLY WEST OF THE GREEN MOUNTAINS. HAVE MAINTAINED THE IDEA OF
GUSTY WINDS AND HEAVY RAIN AS THE PRIMARY THREATS.

THE ACTIVITY WINDS DOWN BY MID EVENING IN THE ST LAWRENCE VALLEY
TO JUST AFTER MIDNIGHT IN EASTERN VERMONT. DEPENDING ON HOW MUCH
CLEARING WE GET, WE COULD HAVE A BIT OF PATCHY FOG LATE TONIGHT.

THE COOLER AIR LAGS THE WEATHER A BIT, SO IT WILL STILL BE A MUGGY
NIGHT WITH LOWS IN THE 60S.

&&

.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 355 PM EDT TUESDAY...IT WILL BE A QUIET 48 HOURS. SHORT TERM
MODELS IN PRETTY GOOD AGREEMENT WITH REGARD TO RIDGING OVER THE REGION.

DAILY SPECIFICS...

WEDNESDAY: FLOW TURNS NORTHWEST DURING THE MORNING. 850MB
TEMPERATURES FALL TO 11-12C WHICH WILL SUPPORT HIGH TEMPERATURES
IN THE MID-UPPER 70S. WITH SOME WEAK COLD-AIR ADVECTION AND A GOOD
DEAL OF SUN, WE'LL HAVE SOME EXCELLENT MIXING DURING THE
AFTERNOON. WE SHOULD BE ABLE TO TAP SOME OF THE 20KT OR SO OF WIND
THAT WILL BE A FEW THOUSAND FEET UP, SO IT SHOULD GET A LITTLE
BREEZY IN THE AFTERNOON.

WEDNESDAY NIGHT: HIGH PRESSURE OVERHEAD. CLEAR AND CALM, SO PATCHY
FOG LOOKS LIKE A GOOD BET, ESPECIALLY SINCE THE GROUND WILL STILL
BE A BIT DAMP FROM THE RAIN THIS EVENING. TEMPERATURES MAINLY IN
THE 50S, THOUGH UPPER 40S POSSIBLE IN COLD SPOTS LIKE SARANAC LAKE.

THURSDAY: SHORTWAVE RIDGING AND SURFACE HIGH PRESSURE STILL NEARLY
OVERHEAD, BUT STARTING TO PUSH EAST OF THE AREA. 850MB
TEMPERATURES UP TO 12-13C, WHICH SUPPORTS UPPER 70S TO LOW 80S FOR
HIGHS. PLENTY OF SUN AS WELL.

THURSDAY NIGHT: DISCARDED THE NAM AS IT SEEMS TOO AGRESSIVE WITH
THE LEADING EDGE OF WARM AIR ADVECTION AND PRODUCES THICKENING
CLOUDS AND EVEN SOME LIGHT SHOWERS. THINK IT WILL REMAIN MOSTLY
CLEAR AND DRY PER OTHER MODELS. HOWEVER WITH SOUTHWEST FLOW
DEVELOPING, IT WON'T BE AS COLD, LOTS OF 50S AND EVEN LOW 60S FOR
LOWS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 350 PM EDT TUESDAY...EXTENDED PERIOD REMAINS PREDOMINATELY
QUIET...LARGELY DOMINATED BY HIGH PRESSURE STARTING THE LATTER
PART OF THE WEEKEND...BUT WET TO BEGIN. FOR THE START OF THE
PERIOD...RISING HEIGHTS AND WARMING TEMPERATURES CONTINUE FRIDAY
AS AN UPPER RIDGE CRESTS OVER THE NORTHEAST IN ADVANCE OF OUR NEXT
SURFACE FRONT. MEAN 925MB TEMPS OF +20-23C WILL SUPPORT HIGHS WELL
ABOVE NORMAL FOR EARLY SEPTEMBER WITH WIDESPREAD 80'S EXPECTED.
IT'LL BE MUGGY TOO WITH DEWPOINTS RANGING THROUGH THE 60S WHICH
WILL CREATE AMPLE SURFACE INSTABILITY TO SUPPORT SHOWER AND
THUNDERSTORM DEVELOPMENT ALONG/AHEAD OF THE AFOREMENTIONED FRONT
WHICH WILL SHIFT INTO THE BTV CWA LATE IN THE DAY AND THROUGH THE
EVENING. STILL LOOKS LIKE THE BEST UPPER DYNAMICS PASSES TO OUR
NORTH...WITH THE SURFACE BOUNDARY PARALLEL WITH UPPER FLOW
SUPPORTING THE IDEA OF A SLOW EASTWARD PROGRESSION WHICH IS
MAINTAINED BY THE LATEST ECMWF. GFS REMAINS A BIT FASTER PUSHING
THE BOUNDARY THROUGH THE CWA BY SATURDAY MORNING SO HAVE CONTINUED
ON WITH THE PREVIOUS FORECAST THINKING LEANING TOWARDS THE ECMWF.

BY LATE SATURDAY TREND WILL BE TOWARDS CLEARER AND DRIER WEATHER AS
THE UPPER FLOW TURNS ZONAL AND SURFACE HIGH PRESSURE BUILDS
EASTWARD OUT OF THE CENTRAL CONUS. THIS HIGH THEN SLOWLY SHIFTS EAST
THROUGH THE NORTHEAST AND OFF INTO THE CANADIAN MARITIMES BY LATE
TUESDAY OFFERING A NICE STRETCH OF LATE SUMMER WEATHER. TEMPS RETURN
TO MORE SEASONABLE LEVELS TO MAYBE SLIGHTLY BELOW NORMAL WITH
EXPECTED HIGHS SATURDAY THROUGH TUESDAY IN THE UPPER 60S TO LOW
70S...AND LOWS IN THE MID 40S TO LOW 50S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THROUGH 12Z WEDNESDAY...CURRENT VFR ACROSS THE AREA WILL
DETERIORATE TO VARIABLE FLIGHT CONDITIONS AS SHOWERS AND
THUNDERSTORMS DEVELOP ALONG/AHEAD OF A COLD FRONT AND MOVE ACROSS
THE AREA THIS AFTERNOON THROUGH MIDNIGHT. CIGS WILL PRIMARILY
REMAIN VFR BUT VSBY WILL BE REDUCED TO MVFR/IFR AS STORMS PASS.
AFTER 06Z...PRECIP IS EAST OF THE REGION LEAVING GENERALLY CLOUDY
SKIES. CIGS OVERNIGHT WILL GENERALLY BE VFR AT KMSS/KPBG/KBTV...BUT
MVFR AT KRUT/KSLK/KMPV WITH POSSIBLE IFR AT KRUT UNDER BLOCKED
FLOW. AFTER 12Z...ALL CIGS LIFT TO VFR WITH SCT-BKN DIURNAL
STRATOCUMULUS EXPECTED THROUGH THE DAY.

OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...

18Z WED - 00Z SAT...VFR UNDER HIGH PRESSURE. EARLY MORNING IFR FOG
POSSIBLE...ESPECIALLY AT KMPV/KSLK.

00Z SAT - 00Z SUN...POSSIBLE MVFR AND BRIEF IFR IN SCATTERED SHOWERS
AND THUNDERSTORMS.

00Z SUN - 00Z MON...VFR UNDER HIGH PRESSURE. EARLY MORNING IFR FOG
POSSIBLE...ESPECIALLY AT KMPV/KSLK.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NASH
NEAR TERM...NASH
SHORT TERM...NASH
LONG TERM...LAHIFF
AVIATION...LAHIFF
Hazardous weather outlook, Sep 2, 4:27 AM EDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
427 AM EDT TUE SEP 2 2014

NYZ026>031-034-035-087-VTZ001>012-016>019-030830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
427 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON THROUGH
THE FIRST HALF OF THE NIGHT. ACTIVITY SHOULD DEVELOP OVER NORTHERN
NEW YORK INITIALLY AND THEN MOVE EAST INTO VERMONT. ANY OF THE
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE AND
PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 7:19 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
719 PM EDT TUE SEP 2 2014

VTZ001>003-006-016-030015-
EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-ORLEANS VT-
WESTERN FRANKLIN VT-
719 PM EDT TUE SEP 2 2014

...HEAVY RAINFALL WILL MOVE THROUGH EAST CENTRAL GRAND ISLE...
FRANKLIN...NORTH CENTRAL LAMOILLE AND NORTHWESTERN ORLEANS
COUNTIES...

AT 712 PM EDT...HEAVY RAINFALL WAS NEAR FAIRFIELD...MOVING NORTHEAST
AT 30 MPH. THIS CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS HAVE
ALREADY PRODUCED A QUICK HALF TO ONE INCH OF RAINFALL ACROSS CENTRAL
FRANKLIN COUNTY.

THESE HEAVY RAINFALL RATES AND ASSOCIATED EXCESSIVE RUNOFF WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST ENOSBURG...ENOSBURG CENTER...EAST BERKSHIRE...BERKSHIRE...SOUTH
RICHFORD...STEVENS MILLS...EAST RICHFORD...WESTFIELD...JAY...NORTH
TROY...NEWPORT CENTER...

LAT...LON 4501 7227 4493 7219 4466 7302 4485 7327
      4502 7289

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:19 PM EDTSpecial Weather StatementBTVFranklin56 min

Nearby

Flash Flood Warnings in Vermont, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.